Alert archive / North Carolina / Beach Hazards Statements in 2022

Beach Hazards Statement 16, NWS Wilmington, NC

June 4, 2022New Hanover County, Pender County, North Carolina; Georgetown County, Horry County, South Carolina

NWS Wilmington, NC issued this beach hazards statement at Jun 4, 2022, 8:09 PM EDT for New Hanover County, Pender County, North Carolina; Georgetown County, Horry County, South Carolina. It took effect at Jun 5, 2022, 6:00 AM EDT. It was in force for 14 hr.

The area

The counties it named.

The facts

Issued
Jun 4, 2022, 8:09 PM EDT (00:09 UTC)
In effect from
Jun 5, 2022, 6:00 AM EDT
Expired
Jun 5, 2022, 7:47 PM EDT
In force
14 hr
Issued by
NWS Wilmington, NC

Counties New Hanover County, NC, Pender County, NC, Georgetown County, SC, Horry County, SC

The radar

The Wilmington radar (KLTX), 7 km from the middle of the area, began a volume at 00:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Newport, NC (KMHX), launched 00:00Z, 0.2 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 00:00Z on 2022-06-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 00:00Z on 2022-06-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -74 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1443 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
-74 m²/s²
0-3 km storm-relative helicity
59 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

859 
WHUS42 KILM 050009
CFWILM

Coastal Hazard Message
National Weather Service Wilmington NC
809 PM EDT Sat Jun 4 2022

NCZ106-108-SCZ054-056-050900-
/O.NEW.KILM.BH.S.0016.220605T1000Z-220606T0000Z/
Coastal Pender-Coastal New Hanover-Coastal Horry-
Coastal Georgetown-
809 PM EDT Sat Jun 4 2022

...BEACH HAZARDS STATEMENT IN EFFECT FROM 6 AM EDT SUNDAY THROUGH
SUNDAY EVENING...

* WHAT...Strong north to south longshore current along the east 
  facing beaches. There is also a Moderate Risk of rip currents 
  expected along all area beaches.

* WHERE...In South Carolina, Coastal Horry and Coastal 
  Georgetown Counties. In North Carolina, Coastal Pender and 
  Coastal New Hanover Counties.

* WHEN...From 6 AM EDT Sunday through Sunday evening.

* IMPACTS...Longshore currents can sweep swimmers and surfers into
  rip currents, piers, jetties, and other hazardous areas. It may
  sweep swimmers off their feet, making it difficult to return to
  shore.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Caution should be used when in or near the water. Check with
lifeguards before entering the ocean for possible hazards you may
be swept into.

&&

$$

IGB
2 follow-up statements
378 
WHUS42 KILM 051113
CFWILM

Coastal Hazard Message
National Weather Service Wilmington NC
713 AM EDT Sun Jun 5 2022

NCZ106-108-SCZ054-056-060000-
/O.CON.KILM.BH.S.0016.000000T0000Z-220606T0000Z/
Coastal Pender-Coastal New Hanover-Coastal Horry-
Coastal Georgetown-
713 AM EDT Sun Jun 5 2022

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH THIS
EVENING...

* WHAT...Strong north to south longshore current along the east 
  facing beaches. There is also a Moderate Risk of rip currents 
  expected along all area beaches.

* WHERE...In South Carolina, Coastal Horry and Coastal 
  Georgetown Counties. In North Carolina, Coastal Pender and 
  Coastal New Hanover Counties.

* WHEN...From 6 AM EDT Sunday through Sunday evening.

* IMPACTS...Longshore currents can sweep swimmers and surfers 
  into rip currents, piers, jetties, and other hazardous areas. 
  It may sweep swimmers off their feet, making it difficult to 
  return to shore.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Caution should be used when in or near the water. Check with
lifeguards before entering the ocean for possible hazards you may
be swept into.

&&

$$
621 
WHUS42 KILM 052347
CFWILM

Coastal Hazard Message
National Weather Service Wilmington NC
747 PM EDT Sun Jun 5 2022

NCZ106-108-SCZ054-056-060800-
/O.CAN.KILM.BH.S.0016.000000T0000Z-220606T0000Z/
/O.NEW.KILM.RP.S.0005.220606T1000Z-220607T0000Z/
Coastal Pender-Coastal New Hanover-Coastal Horry-
Coastal Georgetown-
747 PM EDT Sun Jun 5 2022

...HIGH RIP CURRENT RISK IN EFFECT FROM 6 AM EDT MONDAY THROUGH
MONDAY EVENING...
...BEACH HAZARDS STATEMENT IS CANCELLED...

* WHAT...Dangerous rip currents expected.

* WHERE...In South Carolina, Coastal Horry and Coastal 
  Georgetown Counties. In North Carolina, Coastal Pender and 
  Coastal New Hanover Counties.

* WHEN...Monday.

* IMPACTS...Rip currents can sweep even the best swimmers away
  from shore into deeper water.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Swim near a lifeguard. If caught in a rip current, relax and
float. Don't swim against the current. If able, swim in a
direction following the shoreline. If unable to escape, face the
shore and call or wave for help.

&&

$$

NCZ107-060800-
/O.NEW.KILM.CF.Y.0047.220606T0500Z-220606T0800Z/
Inland New Hanover-
747 PM EDT Sun Jun 5 2022

...COASTAL FLOOD ADVISORY IN EFFECT FROM 1 AM TO 4 AM EDT
MONDAY...

* WHAT...Up to one half foot of inundation above ground level 
  expected in low-lying areas near shorelines and tidal 
  waterways.

* WHERE...The lower Cape Fear River including downtown 
  Wilmington.

* WHEN...From 1 AM to 4 AM EDT Monday.

* IMPACTS...The lowest portions of USS North Carolina Road and 
  Battleship Road begin to observe minor coastal flooding. Water 
  begins to spread out of storm drains onto Water Street just 
  south of Market Street in downtown Wilmington.

* ADDITIONAL DETAILS...Affected areas listed are based on 
  average tide conditions. Additional locations may experience 
  flooding during periods of heavy rainfall, high winds, or 
  other factors.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If travel is required, allow extra time as some roads may be
closed. Do not drive around barricades or through water of
unknown depth. Take the necessary actions to protect flood-prone
property.

&&

Time of high total tides are approximate to the nearest hour.

Cape Fear River at Wilmington
MLLW Categories - Minor 5.5 ft, Moderate 6.8 ft, Major 10.0 ft
MHHW Categories - Minor 0.8 ft, Moderate 2.1 ft, Major 5.3 ft

             Total      Total    Departure                   
 Day/Time    Tide       Tide     from Norm   Waves    Flood  
            ft MLLW    ft MHHW       ft       ft      Impact 
 --------  ---------  ---------  ---------  -------  --------
 06/02 AM     5.5        0.8        1.3       N/A     Minor    
 06/03 PM     4.9        0.2        1.2       N/A      None    
 07/03 AM     5.4        0.7        1.2       N/A      None    
 07/03 PM     4.8        0.1        1.1       N/A      None    
 08/04 AM     5.1        0.4        1.0       N/A      None    
 08/05 PM     4.9        0.2        0.9       N/A      None

&&

$$

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this beach hazards statement went out at Jun 4, 7:45 PM EDT, 24 minutes earlier.

Area forecast discussion, Jun 4, 7:45 PM EDT, 24 minutes before
Area Forecast Discussion
National Weather Service Wilmington NC
745 PM EDT Sat Jun 4 2022

.SYNOPSIS...
Lingering front stalled just offshore will produce a chance of
showers and thunderstorms through Sunday. High pressure will
build into the area early this week and continue through the
mid to late week period. A tropical system passing well
offshore will enhance rip and longshore currents at local
beaches Sunday into early next week.

&&

.NEAR TERM /THROUGH SUNDAY/...
Showers and thunderstorms continue to develop along a narrow
corridor of convergence, primarily in SC this afternoon.
Showers should end quickly after sunset with the limited
instability dissipating. Frontal boundary will continue to
meander near the coast tonight and into Sunday where it will
remain the focus for isolated showers and a thunderstorm or two.
Coastal communities may see a stray shower overnight. Expecting
coverage on Sunday to be in a similar manner to today: a narrow
band of convection with development east of the line and dry
west of the line. Slow storm motions and the accumulated rain
from the previous two days may cause some minor flooding in
urban areas or ponding on susceptible roadways. No severe
weather expected, but welcomed rainfall continues to improve the
drought situation.

Breezy on Sunday as low pressure emerges off the coast of FL
and moves into the open Atlantic. The gradient between high
pressure to the north and this low pressure offshore will
maintain winds around 15-20 mph with gusts up to 25 mph along
the coast. The front and associated cloud cover harboring
precip will lead to a sharp gradient in temperatures. Lower 80s
along the coast (south of the cold front) with mid to upper 80s
inland and west of I-95 (ironically north of the cold front).
There is some uncertainty in how sharp the edge of impactful cloud
cover will be and resulting temperatures. However, this
prediction is aided by evidence of a sharp gradient in RH in
the mid-levels.

&&

.SHORT TERM /SUNDAY NIGHT THROUGH MONDAY NIGHT/...
A bit of a surge in NE flow Sunday night to bring some cooler
air into the region, some inland areas getting below 60. Given
the recent warm trend this may seem unseasonably cool when in
fact these lows are generally less than 5 degrees below
climatology. There is also a small chance that guidance is a tad
too cool, depending on the strength of the offshore low, which
has seemingly been overdone given the system's current ragged
state. The ridge axis stemming from the high to our northeast
will still be present on Monday but weakening especially later
in the day. This will yield a seasonable afternoon. Prefer to
keep the forecast dry at this time as we should remain pretty
stable in the NE flow, but also would not be surprised for a
future need of isolated shower forecast along the coast.

&&

.LONG TERM /TUESDAY THROUGH SATURDAY/...
A few more degrees added to temperatures on Tuesday as the high
to our north finally loses influence on the area and solar
heating stops competing with NE winds. This will continue
through Thursday and isolated convection will be possible both
days. Mid level flow remains westerly making forecast soundings
showing deep moisture look rather suspect. Rain chances on the
rise Friday as a mid level trough approaches, possibly peaking
on Saturday with a cold front.

&&

.AVIATION /00Z SUNDAY THROUGH THURSDAY/...
VFR conditions currently over the TAF sites with rain chances
all but over with this evening. Steady NE winds tonight will
prevent fog formation. Expect some MVFR cigs close to the coast
morning/midday Sunday, and not confident how far inland these
lower cigs will extend. Otherwise, NE flow continues Sunday with
a slight chance/chance of showers; highest near the coast.

Extended Outlook... Mainly VFR. Periodic MVFR/IFR possible Wed
due to pcpn associated with a CFP late. Tightened gradient at
the coast Sun will produce breezy and gusty NE-E winds.

&&

.MARINE...
Through Sunday... NE winds increase tonight as the gradient
associated with a cold front tightens in response to an
emerging area of low pressure off of the FL east coast. Winds
tonight increase to 20 knots and gusts between 20-25 knots.
Further increases are expected on Sunday with sustained winds up
to 25 knots and gusts between 25-30 knots. A SCA has been
issued for all coastal waters for these conditions as wind speed
probabilities show at least a 90% chance of seeing 25 knots
gusts over all of the 0-20 nm waters with higher confidence in
NC waters. Seas up to 6-8 feet are also possible. Conditions
will improve quickly late Sunday into Sunday evening.

Sunday night through Thursday... High pressure wedging in from
the NE paired with an offshore low/TS Alex bringing advisory-
level conditions possible, with uncertainty hinging mostly on
the track and strength of the cyclone. The gradient will ease
Monday into Monday night and the direction veers as the ridge
axis weakens. Onshore flow then veers more Tuesday night and a
more typical southerly component returns. South to southwest
winds will round out the period.

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
SC...None.
NC...None.
MARINE...Small Craft Advisory from 5 AM Sunday to 4 PM EDT Monday for
     AMZ250-252-254-256.

&&

SYNOPSIS...ILM
NEAR TERM...21
SHORT TERM...MBB
LONG TERM...MBB
AVIATION...MAS
MARINE...MBB/21
Hazardous weather outlook, Jun 4, 3:21 PM EDT, 4 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington NC
321 PM EDT Sat Jun 4 2022

AMZ250-252-254-256-051930-
Coastal waters from Surf City to Cape Fear NC out 20 nm-
Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm-
Coastal waters from Little River Inlet to Murrells Inlet SC out
20 nm-
Coastal waters from Murrells Inlet to South Santee River SC out
20 nm-
321 PM EDT Sat Jun 4 2022

...SMALL CRAFT ADVISORY IN EFFECT FROM 5 AM SUNDAY TO 4 PM EDT
MONDAY...

This Hazardous Weather Outlook is for the adjacent Coastal Waters.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Small Craft Advisory.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Small Craft Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ106-108-110-SCZ054-056-051930-
Coastal Pender-Coastal New Hanover-Coastal Brunswick-Coastal Horry-
Coastal Georgetown-
321 PM EDT Sat Jun 4 2022

This Hazardous Weather Outlook is for southeast North Carolina and
northeast South Carolina.

.DAY ONE...This afternoon and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

The Rip Current Risk will increase Sunday through early next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ087-096-099-105-107-109-SCZ017-023-024-032-033-039-055-058-059-
051930-
Robeson-Bladen-Columbus-Inland Pender-Inland New Hanover-
Inland Brunswick-Marlboro-Darlington-Dillon-Florence-Marion-
Williamsburg-Inland Georgetown-Central Horry-Northern Horry-
321 PM EDT Sat Jun 4 2022

This Hazardous Weather Outlook is for southeast North Carolina and
northeast South Carolina.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

21

The office that day

Everything else NWS Wilmington, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 5, 7:47 PM EDTCoastal Flood AdvisoryILMNew Hanover8 hr
Jun 5, 7:47 PM EDTRip Current StatementILMNew Hanover, Pender24 hr

Nearby

Beach Hazards Statements in North Carolina, 2022Beach Hazards Statements in South Carolina, 2022Every beach hazards statement in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.